Bridget M. Kuehn
Since this article does not have an abstract, we have provided the first 150 words of the full text and any section headings.
Children and adolescents without apparent underlying heart problems may be at increased risk of sudden unexplained death when taking stimulant medications such as methylphenidate, suggests a recent study. However, the US Food and Drug Administration (FDA), which partially funded the study, said the findings are not robust enough to call for a change in the prescribing of these medications.
A recent study suggests that stimulant drugs such as methylphenidate may boost the risk of sudden death in children and adolescents without preexisting heart problems. (Credit: Molecule Data Source: DrugBank Accession No. DB00422)
Reports to the FDA and in the medical literature of serious cardiovascular adverse events and sudden death among children taking stimulant medications for attention-deficit/hyperactivity disorder (ADHD) have sparked concern about the safety of these drugs. In fact, the labels for methylphenidate and amphetamine medications were changed in 2006 to note reports of stimulant-related deaths in . . . [Full Text of this Article]